CIPRO & TIZANIDINE Adverse Event Periodic Drops In Blood Pressure
Posted on May 14, 2015
WARNING! THIS ARTICLE IS NOT TO BE CONSIDERED AS MEDICAL ADVICE OF ANY KIND. IT IS FOR INFORMATIONAL PURPOSES ONLY. WE HAVE WORKED WITH OUR DOCTORS TO LEARN THE BEST WAY FOR US TO HANDLE MARK’S PERIODIC DROPS IN BLOOD PRESSURE WHICH LOOK TO BE A RESULT OF THE ADVERSE EVENT HE EXPERIENCED WITH CIPRO AND TIZANIDINE.
Shortly before midnight, on August 12th, 2011, my husband, following doctor’s orders, swallowed 500mg of CIPRO with his nightly medicines, one of which was Tizanidine 12mg. Zanaflex is the brand name for Tizanidine. The taking of these two medicines together in any time frame is, according to both the FDA and the drug manufacturer, an absolute contraindication. My husband was in an unconscious state, so profound that I truly thought he was dead. I called 911 and with the help of the 911 operator, began rescue measures. EMT personnel quickly arrived and transported my unconscious husband to Duke Raleigh Area Hospital’s ED.
A whole hell of a lot went wrong there, but this article is not about that. This article is being written to help reach anyone out in cyber land, who is researching reasons for periodic drops in blood pressure. Since my husband’s devastating experience with Tizanidine enhancement brought on by ingestion and infusion of CIPRO at the same time he was taking Tizanidine, he has experienced periodic drops in blood pressure. It has been ongoing since the initial injury. It happens to my husband without any apparent reason and the blood pressure drops can be significant. While it has been observed by different doctors, they have been at a loss as to why it happens. At a loss that is, up until I discovered Adverse Event Report ACO 21795 2011, a 40 year old female who suffered from Tizanidine enhancement brought on by ingesting Ciprofloxacin at the same time as she was taking the Tizanidine. [date of AE 02/02/2011] [reported to FDA 02/13/2011]
Upon the taking of the above two drugs, the patient experienced her blood pressure plummeting to 50/35. That is in line with the blood pressure drop I saw my husband experience. When I saw Mark’s blood pressure reading at 48/38, I confronted the doctor as to whether or not my husband was dying. The wild card in this is that we are not given the dosage amounts of the two drugs for the female patient in AER ACO 21795 2011. In my husband’s case, he had received an IV infusion of CIPRO earlier in the day and then followed up at night with the prescribed 500mg of CIPRO and 12 mg of Tizanidine.
A follow up report on the 40 year old female patient, dated March 03, 2011, notes that at the time of the update report, to quote from the report: “it was reported that the patient recovered from the reaction between Zanaflex and Ciprofloxacin, except for periodic drops in blood pressure. The patient reported that her physician told her that it may take some time to reset itself.”
Three days ago, my husband had a follow up exam with his primary care physician. His blood pressure was 107/60. He seemed to be well. We have a system that we have been following for over 2 years now. Mark’s blood pressure drops can happen without warning. If he has a low blood pressure reading in the AM, all blood pressure meds are stopped for that day. Yesterday, when we checked his blood pressure, it was 68/53. Watermelon pulp with extra salt, push fluids [water, Gatorade, Coke drinks] chips and salty foods work for Mark. By yesterday evening his blood pressure was up to 90/60. Update: As of February, 2017, Mark has had a normal blood pressure for almost a year and we now no longer have to monitor his blood pressure.
This morning Mark decided to sleep late and did not get up until about 11:30 AM. Since his adverse event with Tizanidine and CIPRO, fatigue can also be something that he experiences without having a reason for the fatigue. When he did get up, he didn’t want anything to eat and seemed to be dizzy. Following our routine, we took his blood pressure and it had experienced a significant drop. It was 58/35. He agreed to go to our primary care center and have them confirm that his readings were correct. I gave him his morning dose of meds, minus any blood pressure medications. We left home, arrived at the medical office and asked to have Mark’s blood pressure officially taken so as to confirm whether or not our home unit was working correctly. The office administrator, who is an RN, first took his blood pressure using the standard auto blood pressure machine. It showed her that Mark’s blood pressure was 57/30. She then took his blood pressure using her cuff and stethoscope to listen and read what she was getting. Her readings confirmed that his blood pressure was 57/30.
Given the low blood pressure readings, the medical staff that tended to Mark this morning were surprised that Mark was able to walk and to be able to talk with them. He did drink a couple of cups of water. His blood pressure did rise up into the 80/58 range and they felt comfortable in letting him leave to come home with me. Since the near death experience that happened to him at DRAH, Mark has made a conscious and thoughtful decision to NOT go into any hospital. He still suffers from post traumatic stress disorder and depression from the August 13, 2011 through August 16th, 2011 experience with that hospital. Last year, when Mark experienced a blood pressure drop that sent him into acute renal failure, he was not able to refuse to go to the hospital. I did take him to Rex Hospital, a UNC affiliated hospital. He does not remember any of that four day stay. The Rex doctors and staff were fantastic. They respected the fact that I was in a protective mode for any medical tests, medicine treatments and changes in what had been a safe so far care situation at home for him. They gave compassionate and thoughtful care to my husband. They did not have any other reason for the blood pressure drops that Mark has. It all circles back to the damage done by the potentiation caused by CIPRO and Tizanidine.
In talking with drug manufacturer Acorda personnel, the potentiating strength of CIPRO upon Tizanidine is 7 to 10 times the prescribed dosage taken. Mark took his night meds at 11:00 pm on the night of August 12, 2011. Earlier on that day, he had been given an IV infusion of CIPRO. Mark left the hospital advised to take his regular meds and add CIPRO and Flagyl to those meds. CIPRO potentiated with the Tizanidine, increasing the 12 mg. dose of Tizanidine to a deadly 84mg to 120 mg within a three hour window after ingesting the two drugs together at 11:00 pm. Mark’s enhanced Tizanidine dose was considered to be non-survivable by Acorda. Once the two drugs are combined, there is no way to circumvent or derail the potentiating process of CIPRO with Tizanidine. All that can be done is to let time do its job. Tizanidine is a short acting drug. Mark just had to outlast the poisoning. I believe that for whatever reason, Mark is still here because God has work for us to do together. Isn’t it odd that in 1985 I was in a wreck that was supposed to have resulted in my death and in 2011 Mark’s life was almost taken by bad medical care? For us, it doesn’t matter what anyone else believes, we know that God has us in His care. Everyday we live, we get the chance to pay it forward to someone who might need help that we can give. By doing that, I hope that we make God smile a lot.
If you are reading this article and have had someone or if you have experienced an adverse Tizanidine and CIPRO event, please take a copy of this article to your doctor. I strongly recommend that no one try to self treat or treat anyone else by following information obtained off of the internet. What works for one person can prove fatal to someone else. Mark and I have arrived at our method of managing his periodic blood pressure drops by working with and having the counsel and support of a great family doctor. There is no way that my husband would be alive today had it not have been for a loving, merciful God, great care from Dr. David Zarzar, Dr. Thomas Curtis and the skillful and compassionate care of Rex Hospital, located in Raleigh, North Carolina.